Apr 5, 2008
Hello, Thank you for being here. I have been on Combivir only for about 10 years,(or the equivilent of combivir) No dectection of the virus and good viral load etc. etc. I am getting static from one of my doctors claiming the AZT is too harsh a chemical and that I should switch to a 3 drug regime or at least change the AZT. My specialist says NO that there is no scientific facts to do this and to stay the course. What do you think. Thank you... Justin
Response from Dr. Sherer
In the clinical trials of combivir shortly before the 3 drug HAART era began in 1995-6, it became clear that combivir was sub-optimal for all but a minority of patients with mild HIV disease, i.e. with CD4 cells over 200 cells/ml and with viral loads under 10,000 copies/ml. Your positive outcome for 10 years suggests that you were in that category when you started treatment.
It is true that AZT, as a thymidine analogue, has several short term and long term toxicities. Among the latter are facial and limb lipoatrophy and lipid elevation. However, not all patients experience these side effects, and again it sounds as though you are among this group of patients.
Unfortunately, its also true that most patients on the sub-optimal regimen of combivir alone will eventually develop virologic failure.
I think you and your doctor have two reasonable options to choose from. The first is to continue your current regimen and watch closely for either virologic failure or emerging long term toxicity. I gather that you favor this option, on the theory that nothing is broken, so why make a change? I respect that opinion. In this scenario, you can readily change to a more potent regimen when that is necessary, which may be in 3 months or not for another 10 years.
On the other hand, you and your doctor could choose to substitute a fully suppressive regimen that would be easier to take, e.g. Atriple (one pill once daily) comprised of efavirenz, tenofovir, and emtricitabine, or another simple and fully suppressive regimen, e.g. with atazanavir or lopinavir/r.
I suggest that you take your concerns and these responses with you to your next doctor visit and discuss them with him or her.
Atripla and CD4 Count
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.